Methadone Abuse and Drug Interactions

Methadone Abuse and Drug InteractionsAs a Schedule II drug, methadone is available only with a prescription. However, there is potential for abuse as it is addictive. This synthetic narcotic relieves moderate to severe pain and eases opiate withdrawal symptoms.

If you abuse methadone, you may eventually abuse other substances as well. This is how an addiction progressively worsens. Central nervous system (CNS) depressants and stimulants (such as alcohol and amphetamines) may be combined with dangerous results, especially with long-term or chronic methadone use. Methadone users must also be cautious about using over-the-counter medications, which can be either system depressants or stimulants.

Can I Take Methadone with Depressants and Stimulants?

Central nervous system depressants lower excitement levels and mental activity. Methadone is an opioid, a depressant. The drug interaction between methadone and depressants is very similar to methadone overdose symptoms. Lung and heart failure are common when CNS depressants are taken together. CNS depressants include alcohol, barbiturates, benzodiazepines, cannabis and other opioids.

Stimulants include caffeine, nicotine, amphetamines, cocaine and MDMA (ecstasy) among others. Methadone is a depressant, so combining uppers and downers is called speed-balling (a speed-ball is more specific, heroin/morphine taken intravenously with cocaine). Any CNS depressant taken with methadone may cause any of the following symptoms:

  • Confusion, incoherence
  • Blurred vision
  • Drowsiness, stupor
  • Uncontrollable, uncoordinated motor skills
  • Paranoid delusions or hallucinations
  • Intense emotional depression
  • Respiratory depression when the uppers where off and the downers take full effect

These symptoms can be quite dangerous, so seek help immediately if you mix these drugs.

Can I Take Methadone with Over-the-Counter Medications?

Even over-the-counter medications can interact negatively. Most of these substances are only milder, lesser doses of prescription counterparts, which means that overdosing and other consequences are quite possible. This is especially so when taken in large doses or with other substances such as alcohol or other drugs.

Methadone Overdose Symptoms

If someone exhibits the following symptoms, she may have overdosed on methadone:

  • Muscle spasms
  • Difficult, slowed, shallow or labored breathing
  • Pinpoint pupils
  • Bluish skin, lips or fingernails
  • Stomach or intestinal spasms
  • Constipation
  • Weak pulse, low blood pressure
  • Drowsiness, confusion or disorientation
  • Coma

Someone who overdoses on methadone will require immediate medical attention, so seek it now.

How Drug Interactions Affect Methadone Addiction

Tolerance develops when the body becomes accustomed to methadone, which requires methadone users to take larger doses to get high. When extremely high doses do not provide the same effects, addicts will move on to harder drugs. By mixing drugs, abusers risk dangerous interactions and overdose. Allowing this dangerous experimentation enables and encourages addiction. If you or someone you love is abusing methadone, stop before you cause even further harm.

Methadone Addiction Help

Please, call our toll-free helpline. Our call center agents and drug addiction counselors are waiting 24 hours a day to answer your call. Whenever you need help, we are here for you. If you’re worried about paying for treatments, ask about how your insurance may help cover the costs of rehab. Sobriety is just a phone call away.